Numbness and Tingling (Neuropathy)
Certain chemotherapy drugs can cause numbness and tingling in your hands and feet. This condition is called peripheral neuropathy, and is caused by chemotherapy damaging the nerve cells. Additional symptoms associated with peripheral neuropathy may include weakness, burning, and/or tingling sensations. Often times these symptoms will go away once your chemotherapy treatments are completed.
Some Safety Precautions to Consider
Because of the decreased sensation and possible muscle weakness, it is important for you to take some extra safety precautions.
- Keep lights on when entering rooms, hallways, and stairways.
- Remove area rugs and clear clutter in walkways.
- Install handrails on the sides of stairways, grab bars in the shower, handgrips in the tub, and use skid-free mats in the shower and bathroom.
- Avoid burns by lowering water temperature in the water heater and by using a thermometer to ensure the water in the bath or shower is 110°F or below.
- Wipe up spills immediately.
- Use non-breakable dishes.
- Use potholders while cooking and rubber gloves when washing dishes.
- When driving, make sure you can feel the gas and brake pedals, the steering wheel, and that you can quickly move your foot from the gas to the brake.
- Use a cane or walker if you are limping or having difficulty walking.